Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Re: seroconversion, treatment, future
Jun 5, 2006

Dear Doc. Wohl, Thank you so much for your prompt reply and for your care, attention and sensibility. That helped me a lot. Yes, its me again the prolix-worried-sister from Europe!!(any forum for worried sisters?) Yet we both know that synthesis is not my first quality, so I guess youd need another Powerbar Sorry about that, dear Doctor!!

1. TREATMENT SWITCH My brother is now undetectable, after 6 months of Kaletra and Kivexa. His CD4 count floated during last months from 470 (34%), to 701 (23%), now 464 (32%). Because of diarrhoea he is switching to Sustiva (+ Kivexa). Does it mean that we are abandoning the s.c. first line regimen and that in case of treatment failure, we cannot come back to IPs again in the future? In other words, have we wasted a successful and working option? Is Sustiva a part from the well-known side-effects more likely to develop resistances or mutations as it appears to have a lower genetic barrier? In o.w. again, is the trade-off between Kaletras side-effects and Sustivas action on viral load really beneficial in the long term? Any studies ongoing on that? In more general term, what should you recommend after a first-line successful therapy: simplification or maintenance?

2. SUSPENSION OF TREATMENT This option is still under evaluation. I am really scared about what you said about this (he will experience a similar episode of meningo-encephalitis due to a jump in his virus that is likely to happen in case of suspension), and yet its something his docs know and are considering. On the other hand, they also believe that his cd4 nadir (217) under PHI might be underestimated, as he suffered a severe leucopenia (100 WBC!), and thus his CD4 count may come back to less worrying numbers. Im a bit confused about that, what do you think about this interpretation?

3. FUTURE Right, well not have the perfect (no side effects-no resistance-no mutations) pill. Nor Aspirina is. But, realistically, whats your advise what should I hope for and happily satisfied about, lets say, for the next 5 yrs (with minimum risk of disappointment!)??

Just a final remark (youd admit that Im prolix but I show a certain schematism!). During these last 6 months Ive read, read, and read again. But I still miss the point. It seems to me that theres never a final word; that each patient is a different story; that everything in this disease may or may not be; that each therapy may or may not fix the case; that even there are not univocal interpretations of clinical trials outcomes (not to mention the myriad of ongoing cohort studies on a small number of patients with it seems to me little coordination among them); that we still are event not sure if eradication is possible; that we still have not a deep insight on the viral mechanism. Yes, Im conscious about the unbelievable progresses (I thank God every day for that) that have turned the disease into a chronic one. But.. the idea is always that one of a NEARLY normal life-span(which is, as you imagine, quite scaring); the word eradication still a sort of irrational hope. In conclusion, a lot still seems to be submitted to faith and hope, rather than to science. Ok, science (like everything) is always perfectible. Any comment on this?

Thank you again and again, Doc. Please, forgive me once again for my prolixity but I am Italian, thats quite typical! As a partial consolation, I go immediately ask Doc Sherer how long my brother can stay undetectable under kivexa + sustiva regimen (any anticipation?)!! Please dont tell him about my terrible prosaic records!!

In the meanwhile, I will rely on the faith and hope that sooner or later between a football/politics/reality shows newsbreak, the sensational news of the first-ever-hiv-cured man will appear on our TV from a remote laboratory in the US

A big hug, if I may, sincerely, Silvia

Response from Dr. Wohl

Dear Sylvia,

To answer your major questions let me start with the switch from Kaletra to Sustiva. I think this will be fine. The side effects of Kaletra were not tolerable so a change is in order (what use is it to live decades - see below - if you spend a quarter of it in the loo - isn't that what you call it there?). Despite all that genetic barrier stuff, there has yet to be a clinical trial that has bested Sustiva + 3TC (or FTC) + whatever. Long term suppression of viral load is what these trials have found. So, as long as he takes the meds as he should (no doubt with you around) he should be fine - particularly as he is starting with a basement level viral load.

Does he burn Kaletra? No. He is not resistant to it, he is just stopping it for side effects. It and like meds are there for him, should he need them in the furture. The switch is brilliant.

Prognosis? Looks good. Can he live decades? Sure. Would I stop his meds? Why would I? He has done well, there will be some manipulation of his regimen that he will likely get through fine, I see no reason to mess with this success, tempt a return of those nasty symptoms he had during acute infection and put him three steps back. As long as he is tolerating the meds, he should stay on them.

No one knows what will happen and this produces angst. Will we have a cure some day? I hope so. Meanwhile, we deal with what we got with what we have. One day there may well be a newsflash and then a BBC correspondent here at the University of North Carolina where I hope that not so remote lab will be.

DW



Previous
re re:Travelling to the US
Next
Please help my 9 year old

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement